Flash Flood, Jackson
- When
- August 18, 3:22 AM CST to 5:30 AM CST
- Where
- Jackson County, 9 mi N of Alpha
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.767, -94.883
Heavy rains caused Elm Creek to rise over its banks, flooding adjoining fields.
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 18, 2:30 AM CST, 52 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT THU AUG 18 2005 .DISCUSSION... VIGOROUS...WELL ADVERTISED SHORTWV MOVG THRU THE ERN HALF OF THE FA THIS MORNING. QUITE A SPIN ON THE WV IMAGERY. IN THE VERY NEAR TERM...TS HAS BEEN BUILDING SWD FM ALONG THE ABR/FSD CWA BORDER FROM BROOKINGS COUNTY...DEVIANT FM THE MID LVL FLOW. HOWEVER CORFIDI VECTORS DO SHOW A SWD PROGRESSION...ALBEIT LIGHT. DOUBT THIS ACTIVITY WL HAVE A LOT OF SWD MOVEMENT LEFT IN IT BEFORE IT DIES... BUT IT COULD SKIRT THE FSD AREA BEFORE MOVG OFF INTO SW MN. CURRENT CONVECTION AHEAD OF IT IN SW MN TO NEAR SPENCER IA IS STRONG AND WIDESPREAD. ISSUED A FFW FOR NRN JACKSON CNTY SINCE 88D TOTALS GAVE THEM 2-3.5 INCHES FM EARLIER STORMS. LINGERED CONVECTION IN THE GRIDS IN SW MN THRU THE MRNG WITH A DECENT AMNT OF 650MB-400MB PV IN THAT AREA. BUT IT WL LIKELY EXIT OVR THERE A LITTLE SOONER THAN WHAT I HAVE DRAWN SO FAR. POST-RAIN STRATUS WL ALSO LINGER IN OUR NE QUAD THIS MRNG...WHICH WL LIKELY KNOCK A FEW DEGS OFF OF SW MN MAX TEMPS. IN ADDN...NAM SNDGS SUGGEST THAT AFTN CU COULD ALSO POP THIS AFTN QUITE READILY OVR WET AREAS. NEXT WX MAKER TO WATCH IS TONIGHT...LASTING INTO FRIDAY. WELL ADVERTISED...VERY LARGE UPPER LOW IN S CENTRAL CANADA IS THE MAIN FEATURE. LEADING EDGE OF WAA...LOW LVL THTE ADV AHEAD OF THIS LOW BEGIN TO EXERT A BIG INFLUENCE TO MUCH OF THE WRN FA BY MIDNIGHT... GETTING QUITE PRONOUNCED IN THE W CENTRAL AND SW PTN OF THE FA BY 12Z FRI PER THE NAM. STRONG FRONTAL BOUNDARY THEN MOVES THRU THE FA ON FRIDAY DAYTIME...PRODUCING A LOT OF LOW LVL FRONTOGENESIS THRU THE ENTIRE AREA ON BOTH THE NAM AND GFS. BEST WAA LIFT AND THTE ADV IS FCST TO BE ACRS THE SE TWO THIRDS OF THE FSD FA AS FRIDAY PROGRESSES...WHICH MAKES SENSE GIVEN THE PROXIMITY OF THE FRONT...AS LOW LVL NLY FLOW BECOMES DEEP IN OUR N. HOWEVER IN OUR N...THE OVERALL SATURATION IS QUITE HIGH. THEREFORE WITH THE AMNT OF LOW LVL FRONTOGENESIS INVOLVED...DID NOT WANT TO LEAVE OUR N DRY...EVEN THOUGH THE 00Z NAM QPF WAS QUITE SPARSE IN THAT AREA. FOR WHATS IT WORTH...QPF AMNTS WERE HIGHER ON THE 06Z RUN IN OUR N. -DIV Q IN THE LOW AND MID LVLS IS ALSO QUITE STRONG WITH THIS SURGE LATE TONIGHT AND FRIDAY...BUT EXITING OUR W BY FRI AFTN. WITH THE DEPARTING DYNAMICS...ENDED THE PCPN DURING THE EVENING HRS IN OUR SE ON FRIDAY...WITH A BIT OF LOW LVL MSTR HANGING AROUND SW MN ON SATURDAY. BY 12Z SUNDAY...BOTH NAM AND GFS ARE FAIRLY SIMILAR WITH THE POSN OF THE UPPER LOW...N OF LAKE HURON. HOWEVER LIKE THE NAM SOLN OF HANGING BACK A BIT OF LOWER HGTS ON THE W SIDE OF THE UPPER LOW IN THE NRN MS VALLEY...WHICH KEEPS THE COOL SFC HIGH WWD FM THE GFS POSN LATE SAT NIGHT AND SUNDAY. IN OTHER WORDS...LIKED THE CURRENT GRIDS OF NOT BRINGING THE WINDS AROUND TOO FAST. FOR TEMPS...NO PREFERRED GUIDANCE THIS TIME AROUND...SO MIXED AND MATCHED GUIDANCE TEMPS GIVEN FCST NAM/GFS H85 TEMPS...OR JUST IGNORED THEM ALTOGETHER IN A FEW INSTANCES. IT WL GET QUITE CHILLY FRI NIGHT...AND EVEN MORE SO SAT NIGHT AS THE WINDS DROP OFF EVEN MORE. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && MJF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1037 AM CDT WED AUG 17 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1037 AM CDT WED AUG 17 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... A WEAKENING THUNDERSTORM COMPLEX WILL BE MOVING THROUGH SOUTHEAST SOUTH DAKOTA AND PORTIONS OF NORTHWEST IOWA THIS MORNING AND EARLY THIS AFTERNOON. THESE STORMS WILL NOT BE SEVERE AS THEY WILL BE WEAKENING AS THEY MOVE NORTHEAST. AN UPPER LEVEL STORM SYSTEM CURRENTLY OVER SOUTHWEST WYOMING IS FORECAST TO MOVE OVER THE AREA LATE THIS AFTERNOON AND INTO THE EVENING HOURS. THUNDERSTORM DEVELOPMENT SHOULD MAINLY BE FOCUSED IN THE SOUTH CENTRAL PORTION OF SOUTH DAKOTA THIS AFTERNOON ALONG A WEAK SURFACE BOUNDARY. SCATTERED THUNDERSTORMS WILL SPREAD TOWARD THE JAMES RIVER VALLEY THIS EVENING AND INTERSTATE 29 AFTER SUNSET. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS...BUT A FEW STORMS MAY PRODUCE HAIL UP TO THE SIZE OF NICKELS. THE THREAT OF SEVERE WEATHER WILL DIMINISH GREATLY ALONG AND EAST OF INTERSTATE 29. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE IS A CHANCE OF THUNDERSTORMS EARLY THURSDAY MORNING OVER PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. THERE IS ALSO A CHANCE OF THUNDERSTORMS THURSDAY NIGHT NORTH OF INTERSTATE 90 AND WEST OF THE JAMES RIVER. THESE STORMS ARE NOT EXPECTED TO BE SEVERE. SCATTERED THUNDERSTORMS ARE THEN EXPECTED TO DEVELOP ON FRIDAY AFTERNOON SOUTHEAST OF A LINE FROM WINDOM TO VERMILLION. THESE STORMS WILL MOVE ACROSS NORTHWEST IOWA LATE FRIDAY AFTERNOON AND FRIDAY EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 4 PM WEST OF THE JAMES RIVER VALLEY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. HEITKAMP
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1119 PM CDT WED AUG 17 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1114 PM HAIL 8 SW EMERY 43.52N 97.73W
08/17/2005 0.75 INCH HANSON SD TRAINED SPOTTER
&&
NWSThe Sioux Falls radar (KFSD), 150 km away, was scanning. The volume nearest the first event began at 09:20 UTC.
1 flash flood. Local standard time, as filed.
Heavy rains caused Elm Creek to rise over its banks, flooding adjoining fields.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2005Every state in 2005This day in weather historyWarnings in Minnesota, August 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471456.